[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.156.39.245. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1954

VITAMIN B COMPLEX FOR SKIN AND MUCOUS MEMBRANE REACTIONS TO CHLORAMPHENICOLIntramuscular Injections in Prevention and Treatment

AMA Arch Derm Syphilol. 1954;69(5):600-603. doi:10.1001/archderm.1954.01540170070009
Abstract

THE USE of wide spectrum antibiotics by mouth, namely, chlortetracycline (Aureomycin), chloramphenicol, and oxytetracycline (Terramycin), has produced reactions in the mucous membranes and adjacent skin, often more disturbing than the disease for which these drugs may be prescribed. One of us (S. O.) noted that among patients being treated for syphilis with large oral doses of chlortetracycline, chloramphenicol, and oxytetracycline there occurred a significant number of mucous membrane reactions ranging from simple glossitis to involvement of the whole lining of the mouth and anogenital regions. The syphilis patients being treated at Gallinger Municipal Hospital (now District of Columbia General Hospital) Rapid Treatment Center, Washington, D. C., were drawn from a low-income, presumably malnourished group. The signs and symptoms in the mucous membranes and adjacent skin which developed frequently while these patients were receiving chlortetracycline and chloramphenicol so closely resembled the vitamin B deficiency picture that it was assumed

×